Article Text

PDF

Unusual cyclosporin related neurological complications in recipients of liver transplants.
  1. M R Cilio,
  2. O Danhaive,
  3. J F Gadisseux,
  4. J B Otte,
  5. E M Sokal
  1. Department of Paediatrics, Catholic University of Louvain, St Luc Hospital, Brussels, Belgium.

    Abstract

    In a series of 256 recipients of paediatric liver transplants, from 1984 to 1990, four patients presented with sudden onset seizures not explained by conventional work-up. None had a family or personal history of seizures. Infectious causes were excluded. There were no glucose or electrolyte disturbances. Seizures were not induced by systemic or intracranial hypertension. One child out of four had transient white matter and cortex focal lesions on computed tomography of the brain. One to 10 days before seizures all four children presented with supratherapeutic concentrations of serum cyclosporin that were determined by a non-specific method that measured the parent compound plus its metabolites. The supratherapeutic concentrations were not found with the specific method measuring cyclosporin alone. It is concluded that these seizures may correspond to a toxic effect of cyclosporin, probably due to one or several metabolites, as suggested by the discrepancy between specific and non-specific methods of determination.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.